Alert archive / New Mexico / Red Flag Warnings in 2019

Red Flag Warning 3, NWS Albuquerque, NM

March 8, 20194 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Mar 8, 2019, 9:46 AM MST for 4 counties in New Mexico. It took effect at Mar 8, 2019, 11:00 AM MST. It was in force for 10 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 8, 2019, 9:46 AM MST (16:46 UTC)
In effect from
Mar 8, 2019, 11:00 AM MST
Expired
Mar 8, 2019, 9:00 PM MST
In force
10 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Sandoval County, NM, Socorro County, NM, Valencia County, NM

What was reported inside it

TimeReportWhereRemark
Mar 8, 2:30 PM MSTHIGH SUST WINDS 425 Se Placitas, NMRANCHO DE PLACITAS
Mar 8, 3:05 PM MSTNON-TSTM WND GST 5810 S Bingham, NMWHITE SANDS MISSILE RANGE - NORTH OSCURA PEAK.
Mar 8, 3:15 PM MSTNON-TSTM WND GST 5822 Se Bosque Del Apache, NMWHITE SANDS MISSILE RANGE - HARRY.
Mar 8, 7:27 PM MSTHIGH SUST WINDS 4110 Wnw Albuquerque, NMKAEG AWOS.
Mar 8, 7:28 PM MSTHIGH SUST WINDS 528 Wnw Albuquerque, NMRAINBOW AND WOODMONT.
Mar 8, 8:22 PM MSTNON-TSTM WND GST 695 S Albuquerque, NMKABQ ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 4.8 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2466 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

871 
WWUS85 KABQ 081646
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
946 AM MST Fri Mar 8 2019

...RED FLAG WARNING LATE THIS MORNING THROUGH THIS EVENING FOR THE
MIDDLE RIO GRANDE VALLEY AND EAST CENTRAL PLAINS DUE TO LOW
HUMIDITY AND STRONG WINDS...

NMZ106-108-090400-
/O.NEW.KABQ.FW.W.0003.190308T1800Z-190309T0400Z/
Middle Rio Grande Valley-East Central Plains-
946 AM MST Fri Mar 8 2019

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MST THIS EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect until 9 PM MST this evening. 

* AREA AND TIMING...Middle Rio Grande Valley and East Central
  Plains late this morning through this evening.

* 20 FOOT WINDS...Southwest to west southwest winds 30 to 40 mph
  with gusts to 60 mph.

* RELATIVE HUMIDITY...Falling to between 13 and 16 percent by
  early afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

28
1 follow-up statement
441 
WWUS85 KABQ 090334
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
834 PM MST Fri Mar 8 2019


NMZ106-108-090445-
/O.EXP.KABQ.FW.W.0003.000000T0000Z-190309T0400Z/
Middle Rio Grande Valley-East Central Plains-
834 PM MST Fri Mar 8 2019

...RED FLAG WARNING WILL EXPIRE AT 9 PM MST THIS EVENING...

Strong southwest to west winds will continue through the evening,
however humidity has risen above critical fire weather threshold,
therefore the Red Flag Warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 8, 4:51 AM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Mar 8, 4:51 AM MST, 4 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
451 AM MST Fri Mar 8 2019

.AVIATION...
12Z TAF CYCLE
Widespread strong southwest to west winds with patchy blowing dust
will be the main impact through tonight as a potent storm system
approaches from the west. The strongest winds are expected ahead of
and behind a strong cold front racing east through the area later
today. Gusts of 45 to 55 kt will be common from the Rio Grande Valley
eastward into the plains this afternoon and evening. Locations from
Ruidoso to Clines Corners and Las Vegas may see peak gusts near 65
kt around sunset. Scattered showers and isolated storms will also
develop along the cold front which will enhance erratic strong wind
gusts. Meanwhile, light to moderate mountain snow will develop on
west facing slopes of the northern mts into tonight with several
inches possible. Strong west winds will continue behind the cold
front all night over eastern NM, particularly along the east slopes
of the central mt chain.

Guyer

&&

.PREV DISCUSSION...339 AM MST Fri Mar 8 2019...
...VERY STRONG WINDS TODAY LINGERING INTO TONIGHT...

.SYNOPSIS...
Very strong southwest winds are expected today, then strong winds
will linger into tonight as a Pacific cold front crosses. Gusts will
commonly reach 45 to 55 mph today and this evening, except for gusts
up to 70 mph in some areas. An upper level trough will bring cooler
temperatures as well as rain showers, thunderstorms and mountain snow
showers as it crosses from the west today and tonight. A few to
several inches of snow are expected in the northern mountains.
Additionally, some of the thunderstorms this afternoon and evening
will be capable of producing damaging wind gusts. The potential
exists for a stronger storm system to bring greater cooling and more
widespread wintry precipitation Sunday night through Tuesday, as
well as windy conditions Tuesday and Wednesday. The chance for
precipitation also looks to continue through the middle of next week
as a couple more disturbances take aim on the state.

&&

.DISCUSSION...
An upper trough will cross from the west today and tonight with very
strong wind, rain showers, thunderstorms and mountain snow showers.

The main impact with the system will be the very strong southwest
winds as the trough steers the jetstream overhead. Speeds will reach
90 kt at 500 mb and 50 to 70 kt at 700 mb. Temperatures will vary
from near normal in the west to as much as 15 degrees above normal in
the east this afternoon, enabling some atmospheric mixing despite a
fair amount of cloud cover. Surface wind gusts from 45 to 55 mph will
be common, except for areas of gusts up to 70 mph from the northeast
highlands and southern Sangre de Cristo Mountains south and
southwestward across central and south central parts of the forecast
area. A Pacific cold front will cross from the west tonight, and the
tail end of the speed max aloft will linger over eastern NM into
Saturday morning, enabling strong winds to linger through tonight,
except into Saturday along and just east of the central mountain
chain. The strongest winds should occur this afternoon until around
midnight when there could be some wind damage.

Precipitation with the system will favor northern, western and
central areas. A few inches of snow accumulation are expected in the
northern mountains with several inches in the Tusas and Sangre de
Cristo Mountains above 8500 feet tonight. Will issue a Winter
Weather Advisory for the Tusas Mountains and northern Sangres. The
Tusas Mountains should receive the most snow with the potential for
near 10 inches of snow along the Brazos Ridge. The strong wind will
blow and drift the snow with drifts over 2 feet likely where the most
snow accumulates. Periods of blinding snow and blowing snow will
make travel hazardous across passes in the northern mountains.
Due to the strong flow aloft, some of the thunderstorms that develop
this afternoon and evening will be capable of producing damaging wind
gusts.

After a cooling trend that commences today, readings will continue
to cool Saturday when highs will bottom out near normal in the east
and as much as 10 degrees below normal in the west. Except for
continued cooling behind a back door cold front in the east, Sunday
will bring warming temperatures and a break from strong winds. South
winds will become gusty though, as a broad upper level low pressure
system approaches NM from the west.

The broad and slow moving upper low will spread rain showers,
thunderstorms and mountain snow showers to much of the forecast area
as it crosses Sunday night through Tuesday. This storm system should
have a better tap of Pacific moisture with a good shot of wetting
precipitation areawide. Based on current model trajectories, all of
the mountains of the forecast area should be able to accumulate a
few to several inches of snow, but with 700 mb temps progged in the
-2 to -4 C range for most of the event the snow level will probably
 be fairly high. There may also be windy conditions again Tuesday,
 when a Pacific cold front will cross, and also in the wake of the
 system on Wednesday.

Cool weather looks to continue Wednesday and Thursday, with a chance
for wintry precipitation, as another couple shortwave troughs cross
northern parts of the forecast area.

44

&&

.FIRE WEATHER...

...WIDESPREAD MARGINAL CRITICAL FIRE WEATHER CONDITIONS TODAY FROM
THE MIDDLE RIO GRANDE VALLEY EASTWARD ACROSS THE EASTERN PLAINS...

Strong southwest winds will increase again this morning as a potent
storm system approaches from the west. Minimum humidity values will
fall to near 15% in many areas from the middle Rio Grande Valley
eastward across the eastern plains this afternoon. Thick high cloud
cover and increasing mid level moisture will make for a close call
on critical conditions for a few hours this afternoon. Valley rain
showers, high mountain snow, and a few thunderstorms will develop
over the northern and western NM as a potent cold front moves in
from the west. A sharp wind shift to the west will occur behind the
front as it plows through the state this evening. Winds will remain
strong behind the front for several hours this evening, especially
across eastern NM. Meanwhile, light snow accumulations will pile up
tonight along west facing slopes of the northern high terrain.

Temperatures will trend cooler Saturday with breezy northwest flow
and more low humidity. Critical fire weather conditions are likely
for a few hours over the east central plains Saturday afternoon
however Haines values are low to moderate with temperatures near to
slightly below normal. Saturday night will feature light winds with
good humidity recoveries and chilly temperatures. Sunday will be a
transition day with warming temperatures, low humidity, increasing
southerly winds, and mostly sunny skies.

The next weather system is still on target to produce widespread
precip across the state with more wind and even some thunderstorms
Monday and Tuesday.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from noon today to 11 PM MST this evening for the
following zones... NMZ514-521>524-526-529-532>534-539-540.

High Wind Warning from 2 PM this afternoon to 9 PM MST this evening
for the following zones... NMZ507-518>520-525.

Wind Advisory from 2 PM this afternoon to 11 PM MST this evening
for the following zones... NMZ512-515-527-528-530-531-535>538.

High Wind Warning from noon today to 7 PM MST this evening for the
following zones... NMZ508.

Wind Advisory from noon today to 7 PM MST this evening for the
following zones... NMZ501-502-504>506-511.

Winter Weather Advisory from 6 PM this evening to 6 AM MST Saturday
for the following zones... NMZ510-513.

&&
Hazardous weather outlook, Mar 8, 4:49 AM MST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
449 AM MST Fri Mar 8 2019

NMZ501>540-091200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
449 AM MST Fri Mar 8 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A strong upper level trough will cross from the west today and
tonight with very strong winds, rain showers, thunderstorms, and
mountain snow. Very strong southwest winds will be the greatest
impact this afternoon. A Pacific cold front will cross in the evening
shifting the wind direction out of the west. Winds will remain strong
into the late night hours some places. Gusts from 45 to 55 mph will
be common, except for potentially damaging gusts up to 70 mph from
the east slopes of the western mountains to the east slopes of the
central mountain chain, and eastward onto the east central plains.

The storm system will also produce a few to several inches of snow
overnight in the northern mountains with locally higher amounts up
to 10 inches in the Tusas Mountains near the Colorado border. Snow
drifts over 2 feet will be possible above 8500 feet. Snow and blowing
snow will produce periods of whiteout conditions, especially as the
cold front crosses from the west during the evening.

Some of the thunderstorms that develop across central, western and
northern areas this afternoon and evening will be capable of
producing damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday, strong winds may return along and just east of the central
mountain chain, where gusts may reach 50 mph once again as the flow
shifts out of the northwest.

Sunday night through Tuesday, a broad upper level low pressure system
will cross from the west with the potential for a few to several
inches of snow accumulation in the mountains. The potential also
exists for severe thunderstorms across the east central and southeast
plains Monday afternoon and early evening. Further, strong winds may
develop across central and southern areas Tuesday.

Wednesday and Thursday, another couple upper level disturbances will
take aim on northern New Mexico with the potential for additional
snow accumulation in the mountains north of I-40. Strong winds may
return to central and southern areas on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 4:29 AM MSTWinter Weather AdvisoryABQ26 hr

Nearby

Red Flag Warnings in New Mexico, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.